Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 41, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 12, 2022, 2:53 PM CDT for Garfield County, Holt County, Wheeler County, Nebraska. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2022, 2:53 PM CDT (19:53 UTC)
- Expired
- May 12, 2022, 3:30 PM CDT
- In force
- 37 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Garfield County, NE, Holt County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 149 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 3:05 PM CDT | TSTM WND GST 60 | 16 Nne Burwell, NE | ESTIMATED 60 MPH WIND GUST WITH 12 INCH DIAMETER TREE DOWN. |
| May 12, 3:05 PM CDT | HAIL 1 | 16 Nne Burwell, NE | |
| May 12, 3:29 PM CDT | TSTM WND GST 88 | Ewing, NE | MEASURED 88 MPH WIND GUST |
| May 12, 3:30 PM CDT | TSTM WND DMG | 12 E Oneill, NE | *** 1 INJ *** DELAYED REPORT OF A SEMI TRUCK ROLLED OVER BY THUNDERSTORM WINDS. MOTOR VEHICLE INJURY OCCURRED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:14 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1646 J/kg
- Mixed-layer CIN
- -365 J/kg
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
137
WUUS53 KLBF 121953
SVRLBF
NEC071-089-183-122030-
/O.NEW.KLBF.SV.W.0041.220512T1953Z-220512T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
253 PM CDT Thu May 12 2022
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Garfield County in north central Nebraska...
Southern Holt County in north central Nebraska...
Wheeler County in north central Nebraska...
* Until 330 PM CDT.
* At 251 PM CDT, severe thunderstorms were located along a line
extending from near Burwell to 8 miles east of Fort Hartsuff State
Park to 8 miles northwest of Greeley Center, moving northeast at 75
mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
O'neill, O'Neill, Ewing, Chambers, Page, Bartlett, Ericson, Amelia,
Inman, Emmet, Knievels Corner, Virginia Smith Dam, Buffalo Flats,
Carson Lake, Sunfish Lake, Cumminsville, Four Corners, Pibel Lake
State Recreation Area, Goose Lake State Wildlife Management Area
and Deverre.
This includes the following highways...
Highway 20 between mile markers 294 and 328.
Highway 281 between mile markers 132 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4174 9877 4181 9877 4182 9922 4211 9915
4253 9890 4251 9830 4174 9830
TIME...MOT...LOC 1951Z 211DEG 64KT 4183 9910 4172 9884 4162 9866
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:47 PM CDT, 6 minutes earlier.
Area forecast discussion, May 12, 2:47 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service North Platte NE 247 PM CDT Thu May 12 2022 .SHORT TERM...(This evening through Friday night) Issued at 244 PM CDT Thu May 12 2022 Surface low pressure will move through central Nebraska and into eastern South Dakota by tonight and drag a cold front through the region. The front currently extends southward through western Nebraska and there is quite a gradient in temperatures with readings well into the 80s ahead of the front but only in the 50s from the sandhills and Pine Ridge into the panhandle. Convection continues to fire ahead of the cold front along the dryline and significant instability has pooled ahead of the boundary with CAPE values approaching 4000J/Kg into southeast South Dakota and 0-3km bulk shear values at or above 40kt. This is a favorable environment to support convection and expect upscale growth of current activity as it spreads into eastern Nebraska with a continued threat of large hail and damaging wind until the cold front pushes everything off to our east early this evening. Synoptic forcing and dynamic energy is rich with a favorable upper jet structure and sharp trof driving surface features. This is enhancing low level wind flow and conditions will remain quite blustery both ahead and behind the front, and gusts to 60mph are expected moving in from the west as the cold front moves through, then a expect a good amount of wind persisting across the area through Friday afternoon. Guidance is showing another short wave rotating around the upper trof and bringing some mid level moisture in from the northwest. Bufkit model soundings are also showing some small amount of elevated instability. With so much dry air lower in the boundary layer near the surface expect mainly virga from some elevated cumulus towers but the likelihood of anything reaching the ground is slim so will maintain a dry forecast through the end of the workweek. .LONG TERM...(Saturday through Thursday) Issued at 222 PM CDT Thu May 12 2022 Ensemble guidance indicates a sluggish pattern with a western trof gradually giving way to a ridge by early next week, with opportunities for short wave energy to undercut the ridge. So after dry conditions Friday and through the first part of the weekend, a frontal boundary will waver around the High Plains and become a corridor for convective development through the first part of next week with periods of showers and thunderstorms. Timing and location of convection, as well as any potential severe threat will become more clear in the coming days. Temperatures will be at or above normal through the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1232 PM CDT Thu May 12 2022 VFR conditions will continue through the next 24 hours. Winds will increase this afternoon out of the west with gust of 30kts possible. Winds may switch a little more west northwesterly this evening with winds still remaining gusty around 20 to 30 kts, decreasing overnight to around 10 kts. Winds increasing across western and northern Sandhills late tomorrow morning, gust up to 25 kts possible out of the west. There will also be some brief low level wind shear tonight around 45 kts. As far as thunderstorm chances there may be some thunderstorms across the eastern portion of the forecast area, generally east of highway 83. Thunderstorm chances will be mainly this afternoon into the early evening hours. && .FIRE WEATHER... Issued at 222 PM CDT Thu May 12 2022 Critical fire weather conditions will persist into this evening across southwest Nebraska zone 210 with near critical conditions elsewhere in a persistent warm and dry air airmass. Southerly winds will abruptly shift to the west with gusts at or above 45mph late this afternoon as a cold front moves thorugh. Humidity recovery tonight will be very poor with values ranging from 45% in the southwest to 60% far north. Near critical conditions are expected Friday. No headline is planned at the moment as the lowest humidity and highest winds are not colocated. Humidity recovery Friday night will be poor as well with values generally 50 to 60%. Elevated fire weather exists Saturday, mainly in the southwest, where humidity is the greater concern. Monday and beyond, periodic precipitation chances exist and the fire weather threat appears relatively low. && .LBF WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 9 PM CDT /8 PM MDT/ this evening for NEZ004>006-008-022>026-035>037-056>059-069>071-094. Red Flag Warning until 9 PM MDT this evening for NEZ210. && SHORT TERM...MBS LONG TERM...MBS AVIATION...Gomez FIRE WEATHER...MBS
Hazardous weather outlook, May 12, 11:49 AM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1149 AM CDT Thu May 12 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-131700- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1149 AM CDT Thu May 12 2022 /1049 AM MDT Thu May 12 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Scattered thunderstorms will develop near Highway 183 this afternoon, then grow and intensify as they move east through the evening. Some storms may be strong or severe over north central Nebraska. The main threats are very large hail and damaging winds, although a brief tornado is also possible. The combination of very warm temperatures, very dry air, and breezy west winds will result in critical fire weather conditions for southwest Nebraska. A Red Flag Warning is in effect for fire zone 210. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Near critical fire weather conditions are anticipated Friday due to continued breezy winds and dry air. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, May 12, 2:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
236 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 1 S ANSLEY 41.27N 99.38W
05/12/2022 M1.50 INCH CUSTER NE PUBLIC
&&
GOMEZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:40 PM CDT | Special Weather Statement | LBF | Rock | 35 min |
| May 12, 12:40 AM CDT | Special Weather Statement | LBF | Keya Paha | 20 min |
| May 12, 1:55 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 50 min |
| May 12, 2:34 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Garfield | 26 min |
| May 12, 2:38 PM CDT | High Wind Warning | LBF | Arthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more | 5 hr |
| May 12, 3:02 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Keya Paha, Rock | 43 min |
| May 12, 3:25 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Wheeler | 48 min |
| May 12, 3:56 PM CDT | Dust Storm Warning | LBF | Chase, Hayes, Keith, Lincoln, Perkins | 64 min |
| May 12, 4:13 PM CDT | Dust Storm Warning | LBF | Frontier, Hayes, Lincoln | 47 min |
| May 12, 4:37 PM CDT | Dust Storm Warning | LBF | Frontier, Lincoln | 38 min |
| May 12, 5:09 PM CDT | Special Weather Statement | LBF | Blaine | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.